MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA

SMITHS MEDICAL ASD, INC. BIVONA
Model Number ZT19GN45ZGZ225N
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation results: one custom bivona tracheostomy tube was returned for investigation in used condition.Visual inspection of the device did not reveal any defects.Using a syringe, air was removed from the proximal cuff and the plug was sealed.The air remained evacuated from the cuff indicating there was no leak in the proximal cuff or red plug line.Air was allowed to reenter the proximal cuff so it returned to its natural resting state and the red plug was reseated.Using a syringe, 5 cc of air was inserted in the inflation valve.The distal cuff inflated.The device was then leak tested.No leaks were observed while applying pressure to the cuff and the balloon, tugging the airway lines or bending / twisting the shaft.The cuff was inserted with 5 cc of water and allowed to rest for three hours.There was no evidence of water leaking from the device and almost 4.5 cc of water was able to be evacuated from the cuff.The red plug was unseated and 5 cc of air was inserted into the inflation valve.The cuff fully inflated, but deflated quickly.The proximal cuff was cut to expose the shaft under the foam.The device was then leak tested again.A tiny leak was detected in the imbedded lumen in the shaft under the foam.It is likely that when the operator notched the shaft for the teflon tubing, a small nick occurred or insufficient adhesive was applied surrounding the teflon tubing.Based on where the location of the leak (i.E., under the foam cuff), the manufacturing leak test was unable to detect the leak.There have been 12 lots manufactured for part number zt19gn45zgz225n from august 2019 to august 2020, and this is the first complaint for this part number.Based on a five-year review of complaints this is the second compliant that identified a leak in the lumen under a foam cuff.No adverse trends have been identified related to this issue.The complaint investigation was shared with the custom lab build operators and quality inspectors.No corrective actions are planned at this time.
 
Event or Problem Description
It was reported that the cuff component of the custom bivona tracheostomy tube was defective.The exact nature of the defect was not stated.No patient injury or complications were reported in relation to this event.

Brand Name
BIVONA
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
5700 west 23rd ave
gary IN 46406
MDR Report Key10363356
Report Number3012307300-2020-07787
Device Sequence Number3043988
Product Code JOH
UDI-Device Identifier15019517200409
UDI-Public15019517200409
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberZT19GN45ZGZ225N
Device Catalogue NumberZT19GN45ZGZ225N
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2020
Initial Report FDA Received Date08/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age20 YR